zbMATH — the first resource for mathematics

Pseudo primitive idempotents and almost 2-homogeneous bipartite distance-regular graphs. (English) Zbl 1133.05105
The pseudo cosine sequence of a distance-regular graph \(\Gamma\) of diameter \(D\) is a sequence \(\sigma\) of scalars \(1=\sigma_0,\sigma_1,\dots,\sigma_D\) defined by a particular recurrence relation involving the intersection numbers of \(\Gamma\). The pseudo primitive idempotent \(E\) associated to \(\sigma\) is a non-0 scalar multiple of the matrix \(E=\sum_i \sigma_i A_i\), with \(A_i\)’s being the distance matrices of \(\Gamma\). It is shown that for a bipartite \(\Gamma\) of valency at least 3 and with \(D\geq 4\), and for \(\sigma\) satisfying \(| \sigma_1| \neq 1\) the following properties are equivalent: (i) \(E\circ E\) is a linear combination of all-ones matrix and a pseudo primitive idempotent; (ii) there exists \(\beta\) such that \(\beta\sigma_i=\sigma_{i-1}+\sigma_{i+1}\) for \(1\leq i \leq D-1\). Moreover, such \(\sigma\) and \(E\) exist if and only if \(\Gamma\) satisfies \(c_2\geq 2\) and is almost \(2\)-homogeneous.

05E30 Association schemes, strongly regular graphs
05C75 Structural characterization of families of graphs
05C62 Graph representations (geometric and intersection representations, etc.)
Full Text: DOI
[1] Biggs, Norman, Algebraic graph theory, (1993), Cambridge Mathematical Library. Cambridge University Press Cambridge · Zbl 0284.05101
[2] Brouwer, Andries, On the uniqueness of a certain thin near octagon (or partial 2-geometry, or parallelism) derived from the binary golay code, IEEE trans. inform. theory, 29, 3, 370-371, (1983) · Zbl 0505.94014
[3] Brouwer, Andries; Cohen, Arjeh; Neumaier, Arnold, Distance-regular graphs, () · Zbl 0747.05073
[4] Curtin, Brian, 2-homogeneous bipartite distance-regular graphs, Discrete math., 187, 1-3, 39-70, (1998) · Zbl 0958.05143
[5] Curtin, Brian, Almost 2-homogeneous bipartite distance-regular graphs, European J. combin., 21, 7, 865-876, (2000) · Zbl 1002.05069
[6] Aleksandar Jurišić, Paul Terwilliger, Pseudo 1-homogeneous distance-regular graphs. Preprint · Zbl 1160.05060
[7] Lang, Michael S., Tails of bipartite distance-regular graphs, European J. combin., 23, 8, 1015-1023, (2002) · Zbl 1012.05159
[8] MacLean, Mark S., An inequality involving two eigenvalues of a bipartite distance-regular graph, Discrete math., 225, 1-3, 193-216, (2000), Formal power series and algebraic combinatorics, Toronto, ON, 1998 · Zbl 1001.05124
[9] Nomura, Kazumasa, Spin models on bipartite distance-regular graphs, J combin. theory ser. B, 64, 2, 300-313, (1995) · Zbl 0827.05060
[10] Pascasio, Arlene A., Tight graphs and their primitive idempotents, J. algebraic combin., 10, 1, 47-59, (1999) · Zbl 0927.05085
[11] Pascasio, Arlene A.; Terwilliger, Paul, The pseudo-cosine sequences of a distance-regular graph, Linear algebra appl., 419, 2-3, 532-555, (2006) · Zbl 1110.05105
[12] Terwilliger, Paul, Two linear transformations each tridiagonal with respect to an eigenbasis of the other, Linear algebra appl., 330, 1-3, 149-203, (2001) · Zbl 0980.05054
[13] Terwilliger, Paul; Weng, Chih-Wen, Distance-regular graphs, pseudo primitive idempotents, and the Terwilliger algebra, European J. combin., 25, 2, 287-298, (2004) · Zbl 1035.05104
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.